Alert archive / Pennsylvania / Special Weather Statements in 2012
Special Weather Statement, NWS Binghamton, NY
NWS Binghamton, NY issued this special weather statement at Aug 5, 2012, 3:08 PM EDT for Luzerne County, Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2012, 3:08 PM EDT (19:08 UTC)
- Expired
- Aug 5, 2012, 4:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Binghamton, NY
County Luzerne County, PA
The radar
The Binghamton radar (KBGM), 104 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.1 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 520 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
494
WWUS81 KBGM 051908
SPSBGM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
308 PM EDT SUN AUG 5 2012
PAZ043-047-052000-
LUZERNE PA-WYOMING PA-
308 PM EDT SUN AUG 5 2012
...STRONG THUNDERSTORM WILL AFFECT NORTHERN LUZERNE AND SOUTHWESTERN
WYOMING COUNTIES...
* AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF
HUNTINGTON MILLS...AND MOVING EAST AT 20 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
HUNTINGTON MILLS AT 315 PM EDT...
SWEET VALLEY AND MUHLENBERG AT 330 PM EDT...
PIKES CREEK AT 340 PM EDT...
STULL AT 345 PM EDT...
LEHMAN AT 350 PM EDT...
HARVEYS LAKE AND RUGGLES AT 355 PM EDT...
DALLAS AND FERN BROOK AT 400 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4116 7630 4121 7633 4129 7632 4136 7629
4148 7591 4124 7581
$$
DJPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:49 PM EDT, 19 minutes earlier.
Area forecast discussion, Aug 5, 2:49 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 249 PM EDT SUN AUG 5 2012 .SYNOPSIS... A STRONG COLD FRONT WILL CROSS THE REGION LATE TONIGHT. SHOWERS AND THUNDERSTORMS WILL PRECEDE AND ACCOMPANY THE FRONT THROUGH THIS EVENING. COOLER...LESS HUMID...AND RAIN-FREE WEATHER WILL FOLLOW FOR MONDAY AND TUESDAY...WITH HIGH PRESSURE BUILDING IN. && .NEAR TERM /THROUGH TONIGHT/... 1 PM UPDATE... SPC HAS JUST ISSUED A SVR TSTM WATCH FOR OUR FINGER LKS/MOHAWK VLY/SRN TUG HILL ZNS. BASED ON MORE PERSISTENT SUNSHINE/HEATING THESE AREAS THE LAST COUPLE OF HRS (ML CAPES INCREASING TO 1000-1500)...THIS SEEMS REASONABLE. EXCELLENT 0-1 KM SHEAR/HELICITY CONTS THESE AREAS AS WELL...SO DAMAGING WINDS/ISOLATED QLCS TYPE SPIN-UPS APPEAR QUITE PLAUSIBLE. FARTHER S...WITH A BIT MORE STABLE CONDS AND SOMEWHAT LESS SHEAR...LOCALLY HEAVY RAINS WOULD SEEM THE BIGGER CONCERN...WITH VERY JUICY AMS PRESENT (SFC DEW PTS AOA 70F AND PWATS OF 2 TO 2.2"). WE'LL CONTINUE TO MONITOR TRENDS CLOSELY THIS AFTN AND EVE. PREV DISC... 10 AM UPDATE... USED OBSERVED SAT/RADAR TRENDS...AS WELL AS THOSE FROM THE LATEST RUNS OF THE HI-RES CONVECTION ALLOWING MODELS...TO TWEAK POP/WX/SKY GRIDS. INITIAL BAND OF SHRA/ISOLD TSRA...ASSOCD WITH WEAKENING MCV...CONTS TO PUSH THROUGH THE FA ATTM. PRESENT INDICATIONS ARE THAT MUCH OF THIS ACTIVITY WILL BE THROUGH THE CWA...OR RELEGATED TO THE FAR ERN ZNS BY 18Z. BEHIND THIS FIRST BATCH OF PCPN...WE'RE STILL ANTICIPATING A RELATIVE LULL. VSBL SAT ANIMATION CONTS TO SHOW SOME HOLES IN THE CLD MASS BACK OVER WRN NY...AND WE THEREFORE EXPECT A FEW BREAKS OF SUN FOR THE MIDDAY AND EARLY AFTN HRS. ANOTHER APPARENT MCV IS EVIDENT ACRS NRN OH/WRN LK ERIE ATTM. THIS FEATURE SHOULD CONTINUE TO TRACK ENEWD...AND WE THUS ANTICIPATE AN INCREASE IN CONVECTION ONCE AGN FROM W TO E...STARTING MID- AFTN...THEN PERSISTING INTO THE EARLY EVE PD. ALTHOUGH CLOUD DEBRIS WILL CERTAINLY INHIBIT HEATING SOME THIS AFTN...WE STILL THINK ENOUGH INSOLATION WILL TAKE PLACE TO ALLOW HIGHS TO REACH THE LOW-MID 80S MOST AREAS...WITH A FEW UPR 80S PSBL IN THE NORMALLY WARMER URBANIZED VLYS. MAX TEMP GRIDS WERE TWEAKED JUST SLIGHTLY DOWNWARD. AS EXPECTED...SVR POTENTIAL THIS AFTN/EVE IS TIED TO DEGREE OF HEATING/INSTAB...AS MUCH AS ANYTHING ELSE. 12Z RGNL SOUNDINGS PORTRAY THIS WELL...SHOWING THE POTENTIAL TO APPROACH 2000 J/KG SB CAPE WITH A SFC PARCEL OF 88/70 (ALY AND PIT)...WHILE 84/65 ONLY YIELDS ABT 800 J/KG (BUF). THE TRUTH WILL LIKELY LIE SOMEWHERE IN BETWEEN (1000-1500). IN THE MEANTIME...LOW-LVL SHEAR/HELICITY IS QUITE IMPRESSIVE...AND SHOULD REMAIN SO INTO THIS EVE. DEEP-LYRD SHEAR SHOULD ALSO IMPROVE AS THE DAY WEARS ON...ALG WITH MID-LVL HGT FALLS...AS THE BOTTOM END OF THE MAIN UPR-LVL TROUGH TRACKS INTO SRN ONT LTR TDY. CONVECTION ALLOWING MODELS ARE STILL DEPICTING LINEAR DEVELOPMENT OVER WRN NY BY EARLY AFTN...THEN TRACKING EWD THROUGH CNY/NRN TIER PA LTR THIS AFTN INTO THE EVE. GIVEN AFOREMENTIONED SHEAR PROFILES (STGST SHEAR IN THE LWST 3 KM AGL)...THIS SEEMS REASONABLE...AND STG/DAMAGING WINDS WILL CONTINUE TO BE THE PRIMARY THREAT (BEST TIME FRAME STILL IN THE 4 TO 8 PM EDT PD). FORTUNATELY...INDIVIDUAL CONVECTIVE ELEMENTS SHOULD BE MOVING RATHER QUICKLY. HOWEVER...GIVEN INCOMING PWAT VALUES AOA 2"...AND DECREASING MBE VECTORS THIS AFTN/EVE (SPCLY ERN ZNS)...WE'LL HAVE TO WATCH FOR ANY TRAINING CELLS. IT STILL APPEARS FROPA WILL OCCUR FROM W TO E BETWEEN ABT 03Z AND 09Z...WITH DRYING/IMPROVEMENT THEREAFTER. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... 2 PM UPDATE... HIGH PRESSURE BUILDING OUT OF THE OHIO VALLEY AND ACROSS OUR AREA WILL KEEP THIS PERIOD DRY AND WILL MAKE FOR SOME BEAUTIFUL LATE SUMMER DAYS. BEHIND THE COLD FRONT MENTIONED ABOVE...H85 TEMPS OF 9C TO 11C WILL KEEP TEMPS MAINLY IN THE 70S MONDAY AFTERNOON. COMBINED WITH DEWPOINTS IN THE LOW 50S...IT WILL FEEL QUITE COMFORTABLE VERSUS THE HOT AND STEAMY WEATHER WE HAVE HAD THE PAST FEW DAYS. TEMPS REBOUND A BIT TUESDAY AS WE GET INTO A SOUTHWEST FLOW AGAIN PUSHING H85 TEMPS INTO THE MID TEENS...SUPPORTING HIGHS BACK INTO THE 80S. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... 2 PM UPDATE...NO BIG CHANGES TO THE LONG TERM FORECAST AND WILL NOT SPEND A LOT OF TIME WITH THIS PART OF THE FORECAST GIVEN THE CURRENT SEVERE THUNDERSTORM WATCH IN EFFECT. OVERALL THE TREND WILL BE DRY AND HOT WEATHER FOR MID-WEEK WITH A TRANSITION TO BECOMING MUCH MORE UNSETTLED AND COOLER. HEIGHTS FALL LATE WEDNESDAY FOR A SLIGHT CHANCE OF STORMS BUT MOST OF THE DAY LOOKS TO BE DRY. A BETTER SHOT AT STORMS WILL COME THURSDAY AS H5 HEIGHTS CONTINUE TO FALL AS A SHORT WAVE DIGS ACROSS THE UPPER LAKES. OUR CHANCE FOR RAIN AND STORMS WILL CONTINUE TO INCREASE THROUGH FRIDAY INTO THE WEEKEND AS THIS WAVE MORPHS INTO A CUT OFF LOW OVER THE OHIO VALLEY. WHILE THE PLACEMENT OF CUT OFF LOWS IS ALWAYS TRICKY AND FAR FROM A HIGH CONFIDENCE FORECAST. FF THE PLACEMENT OF THE LOW REMAINS CONSISTENT...IT WOULD PLACE US IN A FAVORABLE FLOW (SOUTHERLY) FOR A PERIOD OF HEAVY RAIN. AS FAR AS TEMPS GO...850 TEMPS WILL REMAIN IN THE TEENS THROUGH THURSDAY...SUPPORTING HIGHS WELL INTO THE 80S WITH NEAR 90 READINGS IN THE LAKE PLAIN. AS THE UPPER LOW CUTS OFF...COOLER AIR ALOFT ALONG WITH INCREASING CHANCES FOR CLOUDS AND PRECIP WILL HOLD TEMPS DOWN. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... 2 PM UPDATE... MAIN IMPACT FOR THE TERMINALS THROUGH THIS EVENING WILL BE A LINE OF THUNDERSTORMS OVER WESTERN NY NOW. HIGHEST IMPACT WILL BE AT KSYR AND PERHAPS AS FAR EAST AS KRME AND FAR SOUTH AS KITH. CONTINUED TO INDICATE A TEMPO PERIOD OF THUNDERSTORMS WITH MVFR VSBYS HERE. WITH KSYR BEING THE MOST LIKELY TERMINAL TO SEE STRONG WINDS...ALSO INCLUDED GUSTS TO 45 KTS DURING THIS PERIOD. FARTHER SOUTH AT KELM/KBGM/KAVP MUCH HARDER TO NAIL DOWN EXACT TIMING OF STORMS BUT STILL LIKE AN IDEA OF A 3 TO 4 HOUR WINDOW OF THUNDERSTORM POTENTIAL BETWEEN 20Z AND 24Z. WITH LOWER CONFIDENCE ON EXACT TIMING HERE CONTINUED MVFR VSYBS BUT DID NOT INCLUDE HIGHER WIND GUSTS. A COLD FRONT WILL MOVE THROUGH THE TERMINALS EARLY TONIGHT AND WILL MOVE THE THUNDERSTORMS EAST OF THE TERMINALS. UNTIL THE FRONT PASSES...SHOWERS ARE POSSIBLE AND MVFR CIGS MAY DEVELOP NEAR AND BEHIND THE FRONT THROUGH 06Z NORTH...TO 09Z DOWN AT KAVP. VFR EXPECTED TO BUILD BACK IN LATE TONIGHT..WITH VFR MONDAY. SOUTHWEST WINDS AROUND 10 KTS THROUGH THIS AFTERNOON EXCEPT AT KITH AND KSYR WHERE GUSTS AROUND 20 KTS POSSIBLE. WINDS VEER INTO THE WEST EARLY TONIGHT AND MAY BE GUSTY EARLY...ESPECIALLY KSYR AND KRME. WINDS DIMINISH AFTER MIDNIGHT AND VEER INTO THE NORTHWEST. NORTHWEST WINDS AROUND 10 KTS MONDAY. OUTLOOK... MON-TUE...VFR. WED/THUR..MOSTLY VFR BUT MVFR IN STORMS POSSIBLE LATE IN THE DAY. FRI...MVFR IN STORMS POSSIBLE. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...MLJ NEAR TERM...MLJ SHORT TERM...HEDEN LONG TERM...HEDEN AVIATION...HEDEN
Hazardous weather outlook, Aug 5, 3:49 AM EDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 349 AM EDT SUN AUG 5 2012 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-060800- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 349 AM EDT SUN AUG 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND EVENING. NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG THIS FRONT FROM THE EARLY AFTERNOON HOURS THROUGH EARLY EVENING. THE MAIN THREAT FROM THIS LINE OF STORMS WILL BE DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE WITH THIS ACTIVITY WHICH COULD CAUSE LOCALIZED URBAN AND POOR DRAINAGE FLOODING. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS SITUATION. YOU COULD ALSO VISIT OUR WEBSITE AT HTTP://WEATHER.GOV/BGM .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. RRM
In the hours before
Special weather statement, Aug 5, 1:11 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 111 PM EDT SUN AUG 5 2012 NYZ009-015>018-022>025-036-037-044-052130- CHEMUNG-CORTLAND-MADISON-NORTHERN ONEIDA-ONONDAGA-SCHUYLER-SENECA- SOUTHERN CAYUGA-SOUTHERN ONEIDA-STEUBEN-TOMPKINS-YATES- 111 PM EDT SUN AUG 5 2012 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM EDT... AN AREA OF THUNDERSTORMS ACROSS WESTERN NEW YORK EARLY THIS AFTERNOON...WILL CONTINUE TRACKING TOWARDS THE EAST AND NORTHEAST. THE NORTHERN FINGER LAKES...WESTERN MOHAWK VALLEY...AND SOUTHERN TUG HILL REGIONS...INCLUDING SUCH PLACES AS PENN YAN... SENECA FALLS...AUBURN...WATKINS GLEN...SYRACUSE...MORRISVILLE... ROME...AND UTICA...ARE MOST LIKELY TO SEE STRONG TO SEVERE THUNDERSTORMS BETWEEN 3 AND 6 PM. THE GREATEST THREAT FROM THESE STORMS WILL BE DAMAGING WINDS... PERHAPS IN EXCESS OF 60 MPH. HEAVY DOWNPOURS AND FREQUENT LIGHTNING WILL ALSO ACCOMPANY MANY OF THE STORMS. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST UPDATES...INCLUDING FURTHER STATEMENTS AND POSSIBLE WARNINGS. MJ
Special weather statement, Aug 5, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
308 PM EDT SUN AUG 5 2012
PAZ043-047-052000-
LUZERNE PA-WYOMING PA-
308 PM EDT SUN AUG 5 2012
...STRONG THUNDERSTORM WILL AFFECT NORTHERN LUZERNE AND SOUTHWESTERN
WYOMING COUNTIES...
* AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF
HUNTINGTON MILLS...AND MOVING EAST AT 20 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
HUNTINGTON MILLS AT 315 PM EDT...
SWEET VALLEY AND MUHLENBERG AT 330 PM EDT...
PIKES CREEK AT 340 PM EDT...
STULL AT 345 PM EDT...
LEHMAN AT 350 PM EDT...
HARVEYS LAKE AND RUGGLES AT 355 PM EDT...
DALLAS AND FERN BROOK AT 400 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4116 7630 4121 7633 4129 7632 4136 7629
4148 7591 4124 7581
DJPThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:34 PM EDT | Special Weather Statement | BGM | Onondaga | 26 min |
| Aug 5, 4:07 PM EDT | Special Weather Statement | BGM | Onondaga | 23 min |
| Aug 5, 5:20 PM EDT | Special Weather Statement | BGM | Sullivan | 40 min |
| Aug 5, 5:52 PM EDT | Special Weather Statement | BGM | Chenango | 23 min |
| Aug 5, 5:58 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Delaware, Otsego | 62 min |
| Aug 5, 6:25 PM EDT | Tornado Warning | BGM | Delaware, Otsego | 35 min |
| Aug 5, 6:39 PM EDT | Special Weather Statement | BGM | Tioga | 51 min |
| Aug 5, 6:53 PM EDT | Special Weather Statement | BGM | Otsego | 37 min |
| Aug 5, 7:09 PM EDT | Special Weather Statement | BGM | Chemung, Tioga | 51 min |
| Aug 5, 7:30 PM EDT | Special Weather Statement | BGM | Otsego | 30 min |
| Aug 5, 7:35 PM EDT | Special Weather Statement | BGM | Delaware | 40 min |
| Aug 5, 7:36 PM EDT | Special Weather Statement | BGM | Otsego | 39 min |
| Aug 5, 4:43 PM EDT | Special Weather Statement | BGM | Pike | 47 min |
Nearby
Special Weather Statements in Pennsylvania, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.